Tennessee, 2002

Hail and Damaging Winds in Tennessee, May 1, 2002

May 1, 2002 · NWS OHX · 22 events in 13 counties and zones

15 thunderstorm wind, 7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 30, 7:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 30, 7:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
845 PM CDT TUE APR 30 2002

00Z SURFACE ANALYSIS SHOWED A WARM FRONT EXTENDING FROM NORTHWESTERN
ARKANSAS, TO JUST SOUTH OF TUP, TO JUST SOUTH OF MGM. AIR MASS NORTH
OF THIS FRONT IS ONLY MARGINALLY UNSTABLE, AND 00Z BNA SOUNDING WAS
NOT IMPRESSIVE. HOWEVER, BLV AIR MASS IN THE MID STATE WILL BECOME
INCREASINGLY UNSTABLE LATER TONIGHT AND WEDNESDAY MORNING, AS WARM
FRONT LIFTS NORTHWARD. LATEST MSAS ANALYSIS SHOWED LIFTED INDICES
THAT DROP FROM +1 AND +2 NORTH OF THE FRONT TO -4 TO -6 BEHIND IT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
EVENING FROM SOUTHEASTERN MISSOURI AND SOUTHWESTERN KENTUCKY,
INTO MUCH OF MIDDLE TENNESSEE. SOME OF THE STORMS WEST AND NORTH OF
OUR CWA HAVE BEEN STRONG AND, BASED ON VIL DENSITY CALCULATIONS,
HAVE BEEN CAPABLE OF PRODUCING AT LEAST SMALL HAIL. SUCH VIL
DENSITIES SUGGEST WE WILL HAVE TO KEEP AN EYE OUT FOR HAIL PRODUCERS
IN OUR CWA AS THE NIGHT WEARS ON. THIS IS ALREADY HANDLED
IN WORDING OF CURRENT ZFP AND BELIEVE HIGH OVERNIGHT POPS ARE
WORKING OUT QUITE WELL (THANK YOU, MR. DAYTIME FORECASTER).

.BNA...NONE.
DM

In the hours before

Special weather statement, Apr 30, 6:06 PM CST, 5 hours 54 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-011030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
706 PM CDT TUE APR 30 2002

...SIGNIFICANT SEVERE WEATHER THREAT FOR MIDDLE TENNESSEE THROUGH
THE NEXT 36 HOURS...

A WARM FRONT WILL MOVE NORTH INTO MIDDLE TENNESSEE LATE
TONIGHT FROM CENTRAL ALABAMA AND MISSISSIPPI...PRODUCING NUMEROUS
THUNDERSTORMS ALONG AND JUST TO THE NORTH OF THE FRONT.
AS THE ATMOSPHERE BECOMES VERY UNSTABLE IN VICINITY OF FRONTAL
PASSAGE...THE THREAT FOR SEVERE THUNDERSTORMS WILL INCREASE. THE
MAIN THREAT WILL BE LARGE HAIL.

THE WARM FRONT WILL THEN MOVE NORTH OF MIDDLE TENNESSEE BY THE
MID MORNING HOURS ON WEDNESDAY...RESULTING IN A BREAK IN THUNDERSTORM
ACTIVITY. HOWEVER...VERY UNSTABLE CONDITIONS WILL REMAIN OVER THE
MID STATE. WITH DAYTIME HEATING ON WEDNESDAY...SCATTERED
THUNDERSTORMS WILL DEVELOP AND RAPIDLY INTENSIFY. SOME STORMS
COULD PRODUCE HAIL AND DAMAGING WINDS. WIND SHEAR WILL INCREASE BY
WEDNESDAY EVENING...ENHANCING THE POTENTIAL FOR ISOLATED TORNADOES.

A COLD FRONT WILL APPROACH MIDDLE TENNESSEE LATE WEDNESDAY NIGHT
INTO THURSDAY...AGAIN INCREASING THUNDERSTORM ACTIVITY. DAMAGING
WINDS WILL BE THE MAIN THREAT LATE WEDNESDAY NIGHT INTO THURSDAY.

HAZARDOUS WEATHER IS POSSIBLE THROUGH THE NEXT 48 HOURS ACROSS
MIDDLE TENNESSEE. EMERGENCY MANAGERS AND SPOTTER GROUPS MAY NEED TO
BE ACTIVATED. STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS AND
UPDATED FORECASTS AS THIS POTENTIALLY DANGEROUS SITUATION CONTINUES
TO DEVELOP.

14
JBW
Local storm report, Apr 30, 10:15 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1115 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    NEAR BON AQUA             TN   PEA SIZE HAIL
04/30/02   HICKMAN                        REPORTED BY TRAINED
                                          SPOTTER

1000 PM    7 E PULASKI               TN   PEA SIZE HAIL
04/30/02   GILES                          REPORTED BY MOTORIST

1012 PM    NEAR LAWRENCEBURG         TN   1.75 INCH HAIL
04/30/02   LAWRENCE                       AT HIGHWAY 64 AND
                                          WEST POINT ROAD
                                          REPORTED BY TRAINED
                                          SPOTTER

1018 PM    NEAR LAWRENCEBURG         TN   1.75 INCH HAIL
04/30/02   LAWRENCE                       ON HIGHWAY 43
                                          REPORTED BY TRAINED
                                          SPOTTER

1032 PM    IN LAWRENCEBURG           TN   2.00 INCH HAIL
04/30/02   LAWRENCE                       REPORTED BY TRAINED
                                          SPOTTER

1035 PM    LAWRENCEBURG              TN   1.00 INCH HAIL
04/30/02   LAWRENCE                       REPORTED BY LOCAL
                                          CITIZEN

DM
Local storm report, Apr 30, 11:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1230 AM CDT WED MAY 1 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    AT MINOR HILL             TN   2.00 INCH HAIL BUSTED
04/30/02   GILES                          A WINDSHIELD AT MINOR HILL

0945 PM    6 E WAYNESBORO            TN   WIND DAMAGE
04/30/02   WAYNE                          LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES DOWN
                                          AND ONE HOME DAMAGED SOUTH
                                          OF HIGHWAY 64, EAST OF
                                          WAYNESBORO, AT NATCHEZ
                                          TRACE.

1124 PM    7 N WAVERLY               TN   .75 INCH HAIL
04/30/02   HUMPHREYS

1130 PM    IN MCEWEN                 TN   WIND DAMAGE
04/30/02   HUMPHREYS                      TRAINED SPOTTER REPORTED
                                          TWO LARGE TREES DOWN.

1148 PM    IN CENTERVILLE            TN   .75 INCH HAIL
04/30/02   HICKMAN

1200 AM    10 W CENTERVILLE          TN   1.75 INCH HAIL
05/01/02   HICKMAN                        REPORTED BY TRAINED
                                          SPOTTER IN WESTERN
                                          HICKMAN COUNTY

DM

The radar

The Nashville radar (KOHX), 71 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Dekalb

When
May 1, 12:00 AM CST
Where
Dekalb County, Smithville
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
35.967, -85.850

TDOT reported 2 or 3 trees down.

Thunderstorm Wind, Hickman

When
May 1, 12:01 AM CST
Where
Hickman County, Countywide
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
35.817, -87.467

Several trees were down across the county.

Thunderstorm Wind, Bedford

When
May 1, 12:07 AM CST
Where
Bedford County, Shelbyville
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.483, -86.467

Spotter estimated wind gusts to be 60-80 mph.

Thunderstorm Wind, Coffee

When
May 1, 12:10 AM CST
Where
Coffee County, Manchester
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.483, -86.083

Law enforcement reported several trees down across the county.

Hail, Grundy

When
May 1, 12:10 AM CST
Where
Grundy County, Altamont
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -85.733

Dime size hail reported by law enforcement.

Thunderstorm Wind, Humphreys

When
May 1, 12:29 AM CST
Where
Humphreys County, Mc Ewen
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.117, -87.633

Law enforcement reported numerous trees down and damage to some homes.

Thunderstorm Wind, Warren

When
May 1, 12:34 AM CST
Where
Warren County, Mc Minnville
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.683, -85.783

Spotter estimated wind gusts to be 60-80 mph.

Thunderstorm Wind, Coffee

When
May 1, 12:34 AM CST
Where
Coffee County, Manchester
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.483, -86.083

Spotter estimated winds to be 60-80 mph.

Thunderstorm Wind, Moore

When
May 1, 12:34 AM CST
Where
Moore County, Lynchburg
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.283, -86.383

Spotter estimated wind gusts to be 60-80 mph.

Hail, Franklin

When
May 1, 12:35 AM CST
Where
Franklin County, Winchester
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.183, -86.117

Dime size hail reported by EMA.

Hail, Franklin

When
May 1, 12:45 AM CST
Where
Franklin County, Winchester
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -86.117

Dime size hail reported.

Thunderstorm Wind, Coffee

When
May 1, 12:45 AM CST
Where
Coffee County, Manchester
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.483, -86.083

A few trees were blown down.

Thunderstorm Wind, Putnam

When
May 1, 12:50 AM CST
Where
Putnam County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.133, -85.533

Law enforcement reported several trees down around the county.

Thunderstorm Wind, Grundy

When
May 1, 1:00 AM CST
Where
Grundy County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -85.717

Sheriff's office reported trees down at Beersheba Springs and Altamont.

Hail, Sumner

When
May 1, 2:30 AM CST
Where
Sumner County, West Central Portion
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.400, -86.600

Dime size hail at White House.

Thunderstorm Wind, Sumner

When
May 1, 2:30 AM CST
Where
Sumner County, West Central Portion
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.400, -86.600

Spotter estimated wind gusts to be 58 mph.

Hail, Sumner

When
May 1, 2:36 AM CST
Where
Sumner County, West Central Portion
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.400, -86.600

Spotter reported nickel size hail at White House.

Hail, Sumner

When
May 1, 2:36 AM CST
Where
Sumner County, Gallatin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.400, -86.450

Dime size hail reported.

Hail, Sumner

When
May 1, 2:47 AM CST
Where
Sumner County, Gallatin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.400, -86.450

Nickel size hail reported by spotter.

Thunderstorm Wind, Wilson

When
May 1, 3:00 AM CST
Where
Wilson County, Mt Juliet
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.200, -86.517

NWS employee reported tree down on Benders Ferry Rd.

Thunderstorm Wind, Jackson

When
May 1, 3:30 AM CST
Where
Jackson County, Gainesboro
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.350, -85.650

Small trees down just south of Gainsboro.

Thunderstorm Wind, Putnam

When
May 1, 3:45 AM CST
Where
Putnam County, 5 mi NW of Baxter
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -85.700

Law enforcement reported trees down on road near Martins Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296651, 5295762, 5295763, 5295764, 5296573, 5296574, 5296575, 5296577, 5296638, 5296640, 5296639, 5296649, 5296576, 5296648, 5296641, 5296642, 5296643, 5296644, 5296645, 5296650, 5296647, 5296646.